Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Goodland, KS

June 12, 2002Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 12, 2002, 6:56 PM MDT for Cheyenne County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2002, 6:56 PM MDT (00:56 UTC)
Expired
Jun 12, 2002, 8:00 PM MDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 5:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
3543 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 130056
SVRGLD
COC017-130200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 800 PM MDT

* AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 37 MILES WEST OF CHEYENNE WELLS...OR ABOUT 48
  MILES SOUTHWEST OF BURLINGTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHEYENNE WELLS AT 750 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3901 10313 3883 10313 3869 10220 3896 10215

TABER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:15 PM MDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 12, 1:15 PM MDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT WED JUN 12 2002

CHALLENGES ARE EXTENT AND COVERAGE OF TSRA ACTIVITY AGAIN TONIGHT
AND CHANCES FOR PRECIP LATE THU IN FAR EAST CO.

CURRENTLY DEW POINTS IN NW KS IN THE 60S. THIS COMBINED WITH TEMPS
RISING INTO THE 80S AND MANY LEFT OVER BOUNDARIES RESULTING IN TSRAS
POPPING AT THIS TIME. COULD BE ACTIVE AFTERNOON WITH ADDITIONAL
BOUNDARIES IN AREA.

SITUATION HERE MUCH THE SAME AS TUE. VERY LITTLE CHANGE ALOFT IN
EITHER HTS OR TEMPS. MOST SIGNIFICANT CHANGE IS CONTINUED INCREASE
IN LOW LEVEL MOISTURE AND ITS DEPTH. AS AVN DID WELL ON BIG PICTURE
ON LAST TWO DAYS AND MESOETA DID VERY WELL WITH POPS VIA THE THETAE
RIDGE DISPLAY WILL GO WITH MIX IN SHORT TERM AND AVN THEREAFTER.

AFTER THU AS BIG UPPER LOW (NOW ON TRACK NORTH OF ND) MOVES INTO
GREAT LAKES NORTHWEST FLOW SETS IN STRONGLY. THIS COMBINES WITH SFC
HIGH RIDGING SOUTHEAST FROM MT TO FINALLY PUSH MOST MOISTURE OUT OF
CWA TO SE AND E.

TONIGHT MESOETA SHOWING THETAE RIDGE MAXING FROM NW TO SE (VICE W-E
LAST NIGHT). HOWEVER NOTED BOUNDARIES IN AREA WILL CONTINUE TO
COMPLICATE PATTERN. ALSO MID LEVEL S/W AND UPPER JET MAX MOVE FROM
NW TO SE ACROSS CWA DURING NIGHT. SO WILL GO WITH SCT TO SOME LIKELY
POPS OVER MUCH OF CWA WITH STRONGER STORMS NOTED POSSIBLE IN S
2/3RDS OF CWA. WILL GO ABOVE GUID SLIGHTLY FOR LOWS FOR ANOTHER
NIGHT AS MOIST AIR SLOW TO DEPART TO E AND SE.

THU COOLER AND DRIER AIR BEGINS TO MOVE INTO CWA FROM NORTH. HOWEVER
ANOTHER BUT WEAKER S/W MOVES SW THRU UPPER FLOW OVER E CO. WILL GO
SLIGHT CHANCE THERE FOR EVENING. GUID TEMPS IN 70S LOOK GOOD. THU
NIGHT/FRI AM STILL LOOKS TO BE COOLEST NIGHT WITH LOWS FROM MID 40S
TO MID 50S.

FRIDAY SLIGHTLY WARMER THAN THU WITH LOTS OF SUN AND DRY. SAT AND
SUN LEE TROUGH AND SOME RETURN COMBINE WITH S/W IN NW FLOW TO BRING
CHANCE TSRAS. ANOTHER COLD FRONT MOVES THROUGH DURING DAY SUN
BRINGING MAX CHANCE FOR SHRAS/TSRAS.

MON AND TUE DRY UNDER INFLUENCE OF SFC HIGH. TEMPS SLOWLY RETURNING
TO NORMAL. WED RETURN FLOW AND LEE TROUGH BRING RETURN OF MUCH
WARMER TEMPS AND CHANCES FOR AFTERNOON AND EVENING TSRAS.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jun 12, 5:30 PM MDT, 1 hour 26 minutes before
COZ091-092-130500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT WED JUN 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN
COLORADO UNTIL 11 PM MDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
# 421 FOR CHEYENNE AND KIT CARSON COUNTIES IN EASTERN COLORADO.

HAIL UP TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN AND
NEAR THE WATCH AREA.

&&

TABER

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.